Alert archive / Texas / Freeze Warnings in 2016
Freeze Warning 5, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this freeze warning at Dec 18, 2016, 12:46 PM CST for 7 counties in Texas. It took effect at Dec 18, 2016, 7:00 PM CST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2016, 12:46 PM CST (18:46 UTC)
- In effect from
- Dec 18, 2016, 7:00 PM CST
- Expired
- Dec 19, 2016, 11:00 AM CST
- In force
- 16 hr
- Issued by
- NWS Austin/San Antonio, TX
Counties Atascosa County, TX, Dimmit County, TX, Frio County, TX, Karnes County, TX, Maverick County, TX, Wilson County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 128 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 6.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1314 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
079 WWUS74 KEWX 181846 NPWEWX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1246 PM CST SUN DEC 18 2016 TXZ217>222-228-191700- /O.NEW.KEWX.FZ.W.0005.161219T0100Z-161219T1700Z/ MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-DIMMIT- INCLUDING THE CITIES OF...EAGLE PASS...CRYSTAL CITY...PEARSALL... PLEASANTON...FLORESVILLE...KARNES CITY...CARRIZO SPRINGS 1246 PM CST SUN DEC 18 2016 ...FREEZE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 11 AM CST MONDAY... THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 11 AM CST MONDAY. * TEMPERATURE...25 TO 31 DEGREES. * IMPACTS...THE FIRST FREEZE OF THE FALL SEASON COULD BE HAZARDOUS TO PLANTS AND ANIMALS THAT ARE SENSITIVE TO COLD WEATHER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
2 follow-up statements
287 WWUS74 KEWX 191104 NPWEWX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 504 AM CST MON DEC 19 2016 TXZ217>222-228-191700- /O.CON.KEWX.FZ.W.0005.000000T0000Z-161219T1700Z/ MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-DIMMIT- INCLUDING THE CITIES OF...EAGLE PASS...CRYSTAL CITY...PEARSALL... PLEASANTON...FLORESVILLE...KARNES CITY...CARRIZO SPRINGS 504 AM CST MON DEC 19 2016 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 11 AM CST THIS MORNING... * TEMPERATURE...25 TO 31 DEGREES. * IMPACTS...THE FIRST FREEZE OF THE FALL SEASON COULD BE HAZARDOUS TO PLANTS AND ANIMALS THAT ARE SENSITIVE TO COLD WEATHER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
022 WWUS74 KEWX 191702 NPWEWX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1102 AM CST MON DEC 19 2016 TXZ217>222-228-191815- /O.EXP.KEWX.FZ.W.0005.000000T0000Z-161219T1700Z/ MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-DIMMIT- INCLUDING THE CITIES OF...EAGLE PASS...CRYSTAL CITY...PEARSALL... PLEASANTON...FLORESVILLE...KARNES CITY...CARRIZO SPRINGS 1102 AM CST MON DEC 19 2016 ...FREEZE WARNING HAS EXPIRED... MOST LOCATIONS HAVE WARMED TO THE FREEZING MARK OR ABOVE AS OF 11AM THIS MORNING AND THE FREEZE WARNING THAT WAS IN EFFECT FOR PORTIONS OF THE RIO GRANDE PLAINS AND THE COASTAL PLAINS WILL BE ALLOWED TO EXPIRE. $$ ALLEN
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this freeze warning went out at Dec 18, 12:27 PM CST, 19 minutes earlier.
Area forecast discussion, Dec 18, 12:27 PM CST, 19 minutes before
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 1227 PM CST Sun Dec 18 2016 .UPDATE... Decreased hourly and maximum temperatures this afternoon by a few degrees. A hard freeze is again expected tonight with wind chill values falling into the single digits early Monday morning as temperatures fall into the teens and 20s most locations. We will be issuing a Freeze Warning later this afternoon for the remaining counties that did not reach criteria last night. They will be: Maverick, Zavala, Frio, Dimmit, Atascosa, Karnes, and Wilson. Given the current temperature trends and the pervasive mid- and upper-level cloud cover, temperatures have had a difficult time rising through the late morning. Much of the Hill Country and I-35 corridor remains below freezing as of noon local time. Have slightly lowered hourly temperatures moving forward through the afternoon and overall max high temperatures as well. It could be likely that some isolated locations in the Hill Country may not reach above freezing this afternoon and have a full 36 hours or so of freezing temperatures through Monday afternoon. BUFR soundings from GFS and NAM continue to indicate the mid- and upper-level cloud cover persisting through the afternoon. However, this cloud cover could remain overnight and limit the full potential of the hard freeze expected tonight across most areas. Despite the cloud cover, it will be the coldest night of the season thus far as temperatures fall into upper teens, 20s, and low 30s. && .AVIATION.../18Z TAF CYCLE/ VFR conditions prevail across the region with mid- and high-level BKN/OVC clouds in the 070-100 layer and above 200. These cloud layers will remain over the TAF sites through much of the next 24-36 hours with some lowering to 040-060 by Monday morning but still remaining VFR. North winds of 15-20 knots and periodic gusts to 25 knots will occur this afternoon for KAUS/KSAT/KSSF with lower winds at KDRT. Winds will weaken through the late afternoon and evening, dropping to near 10 knots and remaining so throughout the day Monday. && PREV DISCUSSION... /ISSUED 427 AM CST Sun Dec 18 2016/ SHORT TERM (Today through Monday)... Gusty north winds and much colder air have spread across south central Texas in the wake of a strong, Arctic front. The main forecast concerns for today will be gusty north winds and subfreezing temperatures. Winds remain gusty across all areas and based on observations and the latest data, winds will continue to remain gusty across most areas through mid-morning. The exception will be along the Rio Grande and southern Edwards Plateau where models suggest winds should drop below advisory levels around 6 AM. With this in mind, we have shortened the duration of the Wind Advisory for our counties generally along and west of Highway 83. Elsewhere, the Wind Advisory will remain intact until 10 AM. Subfreezing temperatures will also continue across a large part of south central Texas this morning. Given strong cold air advection, we will leave the current freeze warning intact through this morning. Otherwise, radar data does show some light echoes across the coastal plains early this morning. Can't rule out some light rain reaching the ground, but hi-res guidance suggests this activity will weaken over the next couple of hours. Highs today will be well below normal given strong cold air advection. High temperatures will range from the lower 30s to the lower 40s. Northerly winds continue overnight and with some partial clearing, a freeze is likely across all of south central Texas. Overnight lows will drop into the teens across the Hill Country to lower 30s south of the Highway 57 corridor. LONG TERM (Monday Night through Saturday)... Surface high pressure and well below normal temperatures remain intact through Monday night, likely resulting in another freeze for areas generally along and north of Highway 90. Surface high pressure begins to slide eastward on Tuesday, bringing a transition from northerly to southerly winds. High temperatures slowly recover into the 50s on Tuesday, with some mid 50s to lower 60s in store for Wednesday. This warm-up will be brief as another strong cold front moves in Wednesday night. This front will keep temperatures below normal through the end of the work week. Another strong front could be in store just beyond the current forecast period. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 23 41 29 52 37 / 0 0 0 0 0 Austin Bergstrom Intl Airport 20 41 28 51 35 / 0 0 0 0 0 New Braunfels Muni Airport 23 42 28 52 36 / 0 0 0 0 0 Burnet Muni Airport 18 39 26 51 36 / 0 0 0 0 0 Del Rio Intl Airport 26 43 32 54 37 / 0 0 0 0 0 Georgetown Muni Airport 20 39 27 51 36 / 0 0 0 0 0 Hondo Muni Airport 23 43 29 53 37 / 0 0 0 0 0 San Marcos Muni Airport 22 41 28 52 36 / 0 0 0 0 0 La Grange - Fayette Regional 24 41 30 50 38 / 0 - - - 0 San Antonio Intl Airport 25 41 30 53 39 / 0 0 0 0 0 Stinson Muni Airport 25 42 31 53 39 / 0 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...Allen Synoptic/Grids...Oaks Public Service/Data Collection...Treadway
Hazardous weather outlook, Dec 18, 4:21 AM CST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 421 AM CST SUN DEC 18 2016 TXZ171>173-183>194-202>209-217>225-228-191030- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 421 AM CST SUN DEC 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL TEXAS.. .DAY ONE...TODAY AND TONIGHT. STRONG NORTHERLY WINDS OF 25 TO 30 MPH WITH A FEW GUSTS UP TO 40 MPH ARE EXPECTED THROUGH 10 AM CST LATE THIS MORNING...ESPECIALLY ALONG AND EAST OF INTERSTATE 35. WINDS OVER AREAS ALONG AND WEST OF HIGHWAY 83 ARE EXPECTED TO DROP BELOW WIND ADVISORY CRITERIA A BIT EARLIER. A WIND ADVISORY REMAINS IN EFFECT FOR THE ENTIRE REGION THROUGH 10 AM CST TODAY. WIND CHILL VALUES IN THE TEENS AND LOW TO MID 20S ARE EXPECTED THROUGHOUT THE MORNING. SOME LOCATIONS ACROSS THE HILL COUNTRY COULD SEE WIND CHILL VALUES APPROACH 10 DEGREES. A FREEZE IS EXPECTED ACROSS THE HILL COUNTRY AND PORTIONS OF CENTRAL TEXAS. A FREEZE WARNING REMAINS IN EFFECT FOR PORTIONS OF THE AREA THROUGH NOON TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A WIDESPREAD HARD FREEZE IS EXPECTED ACROSS MUCH OF SOUTH- CENTRAL TEXAS MONDAY MORNING. AIR TEMPERATURES MONDAY MORNING WILL FALL INTO THE TEENS AND LOW TO MID 20S ACROSS THE HILL COUNTRY AND CENTRAL TEXAS AND UPPER 20S TO LOW 30S ELSEWHERE. WIND CHILL READINGS COULD FALL INTO THE SINGLE DIGITS MONDAY MORNING. PLEASE TAKE PRECAUTION NOW TO PROTECT OUTDOOR LIVESTOCK, PETS, PLANTS, AND PIPES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.